Enteritis is one of the side effects of radiotherapy to the abdominal cavity. Radiation enteritis involves damage to mucous membranes in the acute phase and to stromal tissues in the late phase. Perforation of the intestine tends to occur in the late phase, and rarely in the acute phase. However, we describe here a case of intestinal perforation occurring in the acute phase after irradiation in a patient who received gefitinib treatment. Gefitinib, one of the epidermal growth factor receptor tyrosine kinase inhibitors (EGFR-TKIs), is widely used to treat non-small cell lung cancer (NSCLC) patients, but is simultaneously known to inhibit wound healing. We suspect that gefitinib may affect regeneration of the small intestinal mucosa injured by irradiation. A 76-year-old woman had NSCLC with metastases to the 5th lumbar, sacral, and right iliac bones. To control the pain from bone metastasis, anterior-posterior opposing portal irradiation (total 35 Gy) was started, and was completed over 22 days. On day 25 after starting radiotherapy, the patient began to take gefitinib. On day 35, she presented with acute peritonitis, and an emergency laparotomy was performed. The terminal ileum was affected by radiation enteritis and there were two pin-hole perforations. In the surgical specimen, no cancerous lesions were detected, and immunohistochemical staining of phosphorylated EGFR (pEGFR) was negative. pEGFR has an important role in mucous membrane repair after irradiation. Intestinal perforation in the acute phase of radiation enteritis may be associated with impaired mucosal repair mechanisms due to the use of an EGFR-TKI such as gefitinib, as evidenced by the absence of pEGFR.
- Epidermal growth factor receptor tyrosine kinase inhibitors
- Ileal perforation
- Radiation enteritis
ASJC Scopus subject areas